Pennsylvania, 2014

Flooding in Pennsylvania, May 16, 2014

May 16, 2014 · NWS PHI · 4 events in 4 counties and zones

A slow moving cold front with waves of low pressure along it brought heavy rain to Southeast Pennsylvania on the 16th. This caused poor drainage flooding as well as some minor flooding of creeks in and around Philadelphia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front with waves of low pressure along it brought heavy rain to Southeast Pennsylvania on the 16th. This caused poor drainage flooding as well as some minor flooding of creeks in and around Philadelphia. Rain began during the early morning of the 16th and fell heavy at times throughout the event. It ended during the late afternoon with event totals of two to four inches, highest in Montgomery County. The combination of the heavy rain runoff, higher astronomical tides associated with the recent full moon and an up the Delaware Bay flow on the 16th caused minor tidal flooding along the Delaware River and some of its tidal tributaries with the overnight high tide cycle on the 16th. The high tide in Philadelphia reached 8.2 feet above mean lower low water, the threshold for the start of minor tidal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 12:24 PM EST, 42 minutes earlier.

Area forecast discussion, May 16, 12:24 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
124 PM EDT FRI MAY 16 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT EXTENDING FROM THE EASTERN GREAT LAKES
SOUTHWARD TO FLORIDA WILL GRADUALLY PROGRESS EAST TODAY, CROSSING
OUR REGION BY LATE TONIGHT. WEAK HIGH PRESSURE IS THEN EXPECTED TO
SLOWLY BUILD INTO OUR REGION FROM THE WEST OVER THE WEEKEND AND INTO
EARLY NEXT WEEK, FOLLOWED BY A WARM FRONT APPROACHING OUR AREA FROM
THE SOUTHWEST AROUND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE HAVE BEEN ESTFING AS WE HAVE BEEN GOING THIS MORNING, BUT THE
OVERALL TREND IS TOWARD A FASTER PROGRESSION OF THE FRONT AND THE
PCPN ACROSS OUR CWA. WE HAVE RECEIVED REPORTS OF 1 TO 2 INCH RAINS
IN PARTS OF SERN PA AND DELMARVA ALREADY, SO RADAR REPRESENTATION
NOT GIVING IT FULL CREDIT. HRRR AND LATEST NAM ARE NOT AS BULLISH
WITH HEAVY RAIN INTO NJ, BUT SEE NO LET UP IN UPSTREAM RADAR
REPRESENTATION. IT SHOULD BECOME APPARENT IN THE NEXT HOUR OR TWO
IF THEY REALLY ARE CORRECT ABOUT BIFURCATING THE LLJ. WINDS ARE
GOING TO BE BEARISH AS THERE ARE WAVES ON THE FRONT (WHICH IS
ALREADY IN THE WESTERN PART OF OUR CWA). THE ADJUSTMENT OF
HEAVIER RAIN IS A BLEND BETWEEN THE FASTEST COSPA AND CONTINUITY.
WITH THE WAVE IN SOUTHERN VIRGINIA, DONT WANT TO PROGRESS TOO
QUICKLY TOWARD THE FORMER SOLUTION JUST YET.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONDS WILL IMPROVE OVERNIGHT.  THE RAIN WILL TAPER OFF FROM SW TO NE
AND CLOUDS WILL GRADUALLY DECREASE.  THE WIND WILL BECOME NWLY
BEHIND THE FROPA WHICH WILL OCCUR DURG THE ERLY EVE HOURS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
GOING INTO THE LONG TERM PERIOD, A DRIER TREND IS EXPECTED AS A VERY
SLOW-MOVING COLD FRONT WILL BE EAST OF OUR REGION BY SATURDAY
MORNING, WITH RAIN ENDING PRIOR TO DAYBREAK SATURDAY. THROUGH THE
BULK OF THE WEEKEND THEN AND INTO EARLY NEXT WEEK, OUR REGION WILL
CONTINUE TO BE INFLUENCED BY A LARGE MID-LEVEL TROUGH EXTENDING
ACROSS THE GREAT LAKES TO NORTHEAST AND NORTHERN MID ATLANTIC
STATES. THROUGH THIS TIMEFRAME, FROM LATER SATURDAY THROUGH TUESDAY,
SOME WEAK MID-LEVEL DISTURBANCES ARE EXPECTED TO ROTATE THROUGH THE
MID-LEVEL TROUGH, AND BY MONDAY INTO TUESDAY, A CUT-OFF LOW MAY
DEVELOP AND PASS ACROSS THE NORTHEAST STATES AND EVENTUALLY OFF THE
NEW ENGLAND COAST. MEANWHILE, WEAK SURFACE HIGH PRESSURE TO OUR WEST
IS FORECAST TO GRADUALLY BUILD EAST TOWARD OUR REGION, ESPECIALLY BY
TUESDAY. OVERALL THROUGH THIS TIMEFRAME, DAYTIME TEMPERATURES ARE
ANTICIPATED TO BE WITHIN A COUPLE DEGREES OF AVERAGE FOR THE MIDDLE
OF MAY, AND WE WILL LIKELY SEE A DECENT AMOUNT OF CLOUD COVER
DEVELOPING EACH AFTERNOON WITH THE MID-LEVEL TROUGH NEARBY AND
COOLER AIR PRESENT ALOFT. ISOLATED INSTABILITY TYPE SHOWERS MAY ALSO
OCCUR DURING THE AFTERNOON, ESPECIALLY FOR OUR NORTHERN ZONES, AND
WE HAVE KEPT SOME SLIGHT CHANCE POPS IN PLACE MOSTLY FOR SUNDAY AND
MONDAY.

THIS OVERALL PATTERN LOOKS TO CHANGE GOING INTO THE MIDDLE OF NEXT
WEEK AS THE MID-LEVEL CUT-OFF LOW MOVES FARTHER EAST AND AWAY FROM
THE NEW ENGLAND COAST, WITH THE WEAK SURFACE HIGH PRESSURE SETTLING
OFF TO OUR SOUTH ACROSS THE SOUTHEAST STATES. SOME MODERATION IN
TEMPERATURES IS EXPECTED IN THE WEDNESDAY TO THURSDAY TIMEFRAME AS A
WARM FRONT APPROACHES OUR REGION FROM THE SOUTHWEST, AND WE HAVE
KEPT SOME CHANCE POPS IN PLACE FOR LATE WEDNESDAY INTO THURSDAY.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

18Z TAFS START MVFR TO IFR WITH SLOW IMPROVEMENT TO VFR THIS
EVENING. MUCH UNCERTAINTY ABOUT THE WIND DIRECTION.

WINDS: FRONTAL BOUNDARY FROM THE LEHIGH VALLEY INTO THE PHILLY
METRO AIRPORTS. WAVES OF LOW PRESSURE ARE GOING TO TRY TO STALL
THIS BOUNDARY THIS AFTERNOON. THIS WILL MAKE FOR HIGH UNCERTAINTY
ABOUT WIND DIRECTIONS AT THE LOCAL KPHL AIRPORTS. KRDG AND KABE
WILL REMAIN WEST. KMIV AND KACY SHOULD REMAIN SOUTH FOR MOST OF
THE AFTERNOON WITH SOME STRONG GUSTS TO AROUND 30 KTS. LLWS
FROM KPHL AIRPORTS EAST WILL BE ENDING AS AFTERNOON PROGRESSES.

CIGS AND VSBYS FOR AFTERNOON WILL BE MAINLY IFR EASTERN AIRPORTS
AND TERMINALS AND MVFR WESTERN AIRPORTS AND TERMINALS. KPHL LOCAL
AIRPORTS PREVAILING MVFR WITH SOME IFR MAINLY DUE TO VSBY IN
HEAVIER RAIN BURSTS EARLY.

DURING THIS EVENING CONDITIONS WILL IMPROVE TO VFR CIG WITH RAIN
ENDING AND A GENERAL WEST WIND AT AROUND 10 KTS. LATEST
IMPROVEMENT AT KACY AND KMIV AND OTHER EASTERN AIRPORTS.

OVERNIGHT VFR CONDITIONS AS WE LOSE THE VFR CIG. AT MORE RURAL
AIRPORTS SOME MVFR CONDITIONS DUE TO FOG FCST. CONFIDENCE MODERATE.

ON SATURDAY VFR CONDITIONS FORECAST. WEST WINDS SHOULD AVERAGE
AROUND 10 KNOTS. IF A CUMULUS VFR CIG DOES FORM, MOST LIKELY
AIRPORTS ARE KABE AND KRDG.

OUTLOOK...
SATURDAY AFTERNOON...VFR CONDITIONS ARE EXPECTED.

SUNDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS ARE EXPECTED. SOME
CUMULUS WILL LIKELY DEVELOP EACH AFTERNOON WITH BASES AROUND 5,000FT.

&&

.MARINE...
A SCA REMAINS IN EFFECT FOR ALL OF THE COASTAL WATERS AS A CDFNT
WORKS ITS WAY EWD THRU THE AREA AND A LARGE SWATH OF RAIN IMPACTS THE
AREA.  SELY FLOW WILL INCREASE AHEAD OF THE FRONT AND THEN THE WIND
WILL SHIFT TO THE NW LATE THIS EVE AND OVERNIGHT BEHIND THE CFP.
THERE COULD BE A FEW GUSTS TO GALE CRITERIA THIS MRNG BUT CONFIDENCE
REMAINS LOW AS TO THEIR EXTENT OR OCCURRENCE.

OUTLOOK...
SATURDAY...SUB-ADVISORY CONDITIONS ARE EXPECTED FOR DELAWARE BAY.
OUR CURRENT SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR OUR COASTAL
WATERS THROUGH THE DAYTIME SATURDAY AS WAVE HEIGHTS OF 4 TO 7 FEET
ARE ANTICIPATED BEFORE GRADUALLY SUBSIDING BY EVENING.

SATURDAY NIGHT THROUGH TUESDAY...SUB-ADVISORY CONDITIONS ARE
EXPECTED.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE FORECAST
AREA, INCLUDING EASTERN PENNSYLVANIA, PORTIONS OF WESTERN TO
NORTHERN NEW JERSEY, NEW CASTLE DE, AND CECIL MD.

THE PW VALUES ARE FORECAST TO SURGE TO AROUND THE 1.75 INCH RANGE
TODAY AHEAD OF A COLD FRONT GRADUALLY SHIFTING ACROSS OUR AREA AS
A POTENT LOW-LEVEL SOUTHERLY JET MOVES THROUGH. THE ENHANCED LIFT
WITHIN THE LOW-LEVEL JET, THETA-E ADVECTION, AND THERMAL RIDGES
SHOULD RESULT IN A BAND OF HEAVY SHOWERS AND POTENTIALLY SOME
EMBEDDED THUNDER. IT IS PROBABLY IN THIS ZONE WHERE THE HEAVIER
RAIN OCCURS OVER A SHORTER PERIOD OF TIME.

IT STILL LOOKS LIKE THE MAIN AXIS OF MODERATE TO HEAVY RAIN
OCCURS BETWEEN 12Z FRIDAY AND 00Z SATURDAY, AND POSSIBLY LASTING
INTO THE LATE EVENING IN NORTH-CENTRAL PORTIONS OF NEW JERSEY AS
THE COLD FRONT SLOWLY MOVES AWAY. THE FLASH FLOOD GUIDANCE IS
BETWEEN 1 AND 2 INCHES FOR A 3 AND 6 HOUR PERIOD ACROSS MUCH OF
SOUTHEASTERN PENNSYLVANIA, NORTHERN DELAWARE, AND EXTENDING
NORTHEASTWARD INTO CENTRAL AND NORTHERN NEW JERSEY. AS OF NOW, A
GENERAL 1 TO 2 INCHES OF RAIN IS FORECAST WITH THIS SYSTEM ACROSS
THE REGION. LOCALLY HIGHER AMOUNTS ARE POSSIBLE, WITH THE BEST
CHANCE FOR HIGHER TOTALS IN PENNSYLVANIA DUE TO SOME ASSISTANCE BY
OROGRAPHIC LIFT AND SOUTHEASTERLY INFLOW. THE MAIN STEM RIVERS ARE
NOT EXPECTED TO HAVE ANY ISSUES; HOWEVER, SOME SMALL STREAMS,
ESPECIALLY THE FAST RESPONDERS, AND URBAN RELATED FLOODING IS
POSSIBLE. THIS WOULD BECOME LOCALLY ENHANCED IF BURSTS OF RAIN
OCCUR IN A SHORTER PERIOD OF TIME.

&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE HAS CONCLUDED ON CHESAPEAKE BAY. THAT ADVISORY
WILL BE ALLOWED TO EXPIRE.

THIS EVENT IS OCCURRING QUICKLY AND WITH THE CONTINUATION OF
STRONG SOUTHEAST WINDS UP DELAWARE BAY AND HEAVY RAIN/RUNOFF
(HYBRID?) OCCURRING DURING THE HIGH TIDE CYCLE, WE HAVE DECIDED TO
ISSUE A COASTAL FLOOD ADVISORY FOR THE TIDAL DELAWARE RIVER FOR
THIS AFTERNOON.

OTHERWISE, WITH A FULL MOON HAVING JUST OCCURRED EARLIER THIS
WEEK AND AN INCREASING SOUTHEASTERLY FLOW BEING EXPECTED TODAY,
SOME TIDAL FLOODING CONCERNS CONTINUE MAINLY ON THE TIDAL DELAWARE
RIVER, DELAWARE BAY WITH THE HIGHER HIGH TIDE CYCLE TONIGHT.
CHESAPEAKE BAY APPEARS SAFE NOW THAT THE WINDS HAVE SHIFTED TO THE
WEST. THE LATEST GUIDANCE WILL CONTINUE TO BE MONITORED TO
DETERMINE IF ANY AREAS ARE EXPECTED TO MEET MINOR TIDAL FLOODING
CRITERIA.

&&

.RIP CURRENTS...
TODAY MARKS THE FIRST DAY OF OUR RIP CURRENT SEASON. A STRONG SCA
ALREADY UP AND INCREASING SELY FLOW AHEAD OF AN APPROACHING CDFNT
TONIGHT COUPLED WITH THE FULL MOON FROM THIS PAST WEDNESDAY WILL
MAKE FOR AN INCREASED RIP CURRENT RISK. DEPENDING ON THE STRENGTH
OF THE WIND, WE WILL LIKELY BE AT LEAST MODERATE, BUT IT WILL BE
A LOUSY DAY TO BE IN THE WATER ANYWAY.

&&

.EQUIPMENT...
THE KDIX RADAR REMAINS OUT OF SERVICE UNTIL FURTHER NOTICE. REPAIR
EFFORTS WILL CONTINUE TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     070-071-101>106.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ070-
     071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
     013-015.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ016>019.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     NJZ016>019.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ430.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ431.

&&

SYNOPSIS...KLINE
NEAR TERM...GIGI
SHORT TERM...NIERENBERG
LONG TERM...KLINE
AVIATION...GIGI/KLINE/NIERENBERG
MARINE...KLINE/NIERENBERG
HYDROLOGY...
TIDES/COASTAL FLOODING...
RIP CURRENTS...
EQUIPMENT...
Hazardous weather outlook, May 16, 10:53 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1153 AM EDT FRI MAY 16 2014

NJZ001-007>010-012-013-015-171600-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-
1153 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND NORTHWEST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ014-020>027-171600-
KENT-INLAND SUSSEX-DELAWARE BEACHES-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
1153 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-060>062-101>106-171600-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
1153 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-PAZ070-071-171600-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
1153 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

MINOR TIDAL FLOODING IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ012-015-019-020-171600-
KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1153 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-171600-
CECIL-
1153 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-171600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1153 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW GALE FORCE WIND GUSTS WILL OCCUR IN UPPER DELAWARE BAY
THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Delaware

When
May 16, 1:06 PM EST to 5:15 PM EST
Where
Delaware County, 0.25 mi NNE of Florida Park to 0.76 mi ESE of Edgemont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.983, -75.427

The Crum Creek near Newtown Square was above its 6 foot flood stage from 206 p.m. EDT through 615 p.m. EDT on the 16th. It crested at 6.76 feet at 445 p.m. EDT. Event precipitation totals included 2.80 inches in Wayne, 2.78 inches in Norwood, 2.65 inches in Media and 2.30 inches in Drexel Hill.

Flood, Philadelphia

When
May 16, 2:21 PM EST to 11:46 PM EST
Where
Philadelphia County, 1.31 mi ESE of Manayunk to 1.25 mi E of Manayunk
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.013, -75.207

The Wissahickon Creek at its mouth was above its 5 foot flood stage from 321 p.m. EDT through 1246 a.m. EDT on the 17th. It crested at 5.82 feet at 845 p.m. EDT. Event precipitation totals included 2.11 inches in Wyndmoor and 1.57 inches at the Philadelphia International Airport.

Flood, Chester

When
May 16, 3:25 PM EST to 4:40 PM EST
Where
Chester County, 0.85 mi ENE of Harmony Hill to 1.67 mi S of Downingtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.984, -75.665

The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 425 p.m. EDT through 540 p.m. EDT on the 16th. It crested at 7.11 feet at 5 p.m. EDT. Event precipitation totals included 2.21 inches in Valley Forge, 2.13 inches in West Chester, 1.99 inches in Northbrook, 1.94 inches in Nottimngham, 1.88 inches in Kennett Square, 1.70 inches in Spring City, 1.47 inches in Glenmoore and 1.32 inches in Downingtown.

Flood, Montgomery

When
May 16, 3:28 PM EST to 9:41 PM EST
Where
Montgomery County, 0.83 mi NNE of Ft Washington to 0.96 mi W of Oreland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.141, -75.214

The Wissahickon Creek at Fort Washington was above its 10 foot flood stage from 428 p.m. EDT through 723 p.m. EDT on the 16th. It crested at 10.31 feet at 630 p.m. EDT. The East Branch of the Perkiomen Creek at Schwenksville was above its 8 foot flood stage from 631 p.m. EDT through 1041 p.m. EDT on the 16th. It crested at 9.34 feet at 1015 p.m. EDT.

Event precipitation totals included 3.72 inches in Conshohocken, 3.61 inches in North Wales, 3.40 inches in Lansdale, 3.25 inches in King of Prussia, 3.12 inches in Hatfield, 3.05 inches in West Norriton, 2.78 inches in Wynnewood, 1.75 inches in Gilbertsville and 1.44 inches in Pottstown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521138, 521137, 521139, 521142.